Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 63, NWS Jackson, MS

March 20, 2002Lincoln County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 20, 2002, 3:31 PM CST for Lincoln County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2002, 3:31 PM CST (21:31 UTC)
Expired
Mar 20, 2002, 4:15 PM CST
In force
44 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Lincoln County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
219 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 202131
SVRJAN
MSC085-202215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
332 PM CST WED MAR 20 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN SOUTH CENTRAL MISSISSIPPI

* UNTIL 415 PM CST

* AT 332 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES WEST OF BROOKHAVEN...MOVING NORTHEAST
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR BOGUE CHITTO AT 335 PM CST
  BE NEAR BROOKHAVEN AT 345 PM CST

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3169 9064 3140 9061 3146 9027 3168 9027

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:20 PM CST, 11 minutes earlier.

Area forecast discussion, Mar 20, 3:20 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CST WED MAR 20 2002

FORECAST HIGHLIGHTS...FRONT PUSHING STEADILY EWD ALONG THE NATCHEZ
TRACE PARKWAY WITH TSRA KICKING OFF THE SPRING SEASON FOR MOST
LOCATIONS. EXPECT GENERALLY 1-2 RAINS BY 12Z THURSDAY. STRONG POLAR
FRONT ARRIVES THURSDAY AFTERNOON WITH A POTENTIAL FREEZE LIKELY N OF
I-20 EARLY FRIDAY AND MUCH OF CWFA EARLY SATURDAY. THE WEEKEND THEN
MODIFIES NICELY WITH NEXT RAIN THREAT FROM MONDAY NIGHT INTO
WEDNESDAY WHEN MORE TSRA BECOME LIKELY.

LOCALLY HEAVY RAINS THIS EVENING WILL BE IN THE EAST AND SOUTH
PORTIONS OF THE AREA AS WEAKENING RAIN SHIELD DISSIPATES IN THE
NORTHWEST. DO NOT LOOK FOR ANY BIG PROBLEMS FOR FLOODING AND DO NOT
EXPECT TO KEEP A MENTION OF SEVERE FOR THE EVENING AS MOST OF THE
WARMER UNSTABLE AIR WILL BE USED UP BY ONGOING CONVECTION. AIRMASS
ALREADY STABILIZING IN THE BOUNDARY LAYER DUE TO CONVECTIVE COMPLEX
THAT MOVED INTO SERN MS FROM LA. SURFACE WAVE NEAR KMCB ON THE
FRONTAL BOUNDARY NOT VERY IMPRESSIVE AS PRESSURES HAVE ONLY FALLEN
ABOUT 2MB IN 6 HOURS. COOLER AIR DOMINATES FOR THURSDAY AHEAD OF
INCOMING MOUND OF MODIFIED ARCTIC AIR HEADING FOR THE DEEP SOUTH.
THE LEADING EDGE OF THIS COLD AIR ENTERING NRN NEBRASKA SHOULD REACH
NWRN MS ABOUT MIDDAY THURSDAY AND SWEEP TO THE COAST BY MIDNIGHT.

MEDIUM RANGE MODELS CONTINUE TO MOVE CENTER(NEAR 1030MB) OF THE COLD
AIR THROUGH NRN MS FRIDAY INTO FRIDAY NIGHT SO THAT WHILE RECORD
LOWS NOT AS LIKELY...A BRIEF FREEZE IS LIKELY ACROSS HIGHWAY 82
CORRIDOR FRIDAY MORNING AND MOST LOCATIONS SATURDAY MORNING.
NEXT LONGWAVE TROUGH MOVES THROUGH WRN UNITED STATES SUNDAY AND
HEADS TOWARD THE PLAINS ON MONDAY WHEN GULF MOISTURE BEGINS TO
RETURN. BEST UPPER DIVERGENCE AND LOW LEVEL INFLOW PROBABLY TEAMING
UP ON TUESDAY BUT TIMING PROBLEMS DICTATE KEEPING PRECIPITATION
CHANCES INTO WEDNESDAY.

PRELIM NUMBERS...
JAN 051/065 035/055 030 +100-
MEI 052/068 036/056 028 +100-

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Mar 20, 10:16 AM CST, 5 hours 15 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1016 AM CST WED MAR 20 2002

...THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND MOST OF MISSISSIPPI THIS
AFTERNOON AND EARLY EVENING AS A COLD FRONT AND UPPER LEVEL
DISTURBANCE MOVE THROUGH THE AREA. AFTERNOON HEATING...RICH LOW
LEVEL MOISTURE AND CONVERGENCE FROM THE FRONT WILL CONTRIBUTE TO
THUNDERSTORM DEVELOPMENT.

AN AREA SOUTH OF A LINE FROM JONESVILLE LOUISIANA TO JACKSON TO
MERIDIAN MISSISSIPPI WILL HAVE THE POTENTIAL FOR ISOLATED SEVERE
THUNDERSTORMS. WITHIN THIS AREA THERE WILL BE ANOTHER AREA THAT
WILL HAVE A HIGHER POTENTIAL FOR SEVERE STORMS. THIS AREA WILL BE
MAINLY ALONG AND SOUTH OF HIGHWAY 84. THE PRIMARY THREAT FROM ANY
SEVERE THUNDERSTORMS WILL BE DAMAGING WIND BETWEEN 60 AND 70 MPH.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY BE REQUIRED THIS AFTERNOON ACROSS THE SOUTHERN AREAS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 1:44 PM CSTSevere Thunderstorm WarningJANHinds46 min
Mar 20, 2:33 PM CSTSevere Thunderstorm WarningJANHinds27 min
Mar 20, 3:00 PM CSTSevere Thunderstorm WarningJANRankin45 min
Mar 20, 3:08 PM CSTSevere Thunderstorm WarningJANFranklin37 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.